Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Denver/Boulder, CO

July 17, 2006Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 17, 2006, 9:24 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 9:24 PM MDT (03:24 UTC)
Expired
Jul 18, 2006, 12:30 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:24 PM MDTFLASH FLOOD6 Nnw Limon, COFOUR FEET OF WATER OVER ROAD OFF OF EXIT 354 ON I-70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 180327
FFWBOU
COC039-073-180630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
924 PM MDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1230 AM MDT

* AT 924 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
  THUNDERSTORM 6 MILES NORTHWEST OF LIMON. WATER WAS REPORTED TO BE
  4 FEET DEEP OVER THE EXIT AT MILE MARKER 354 ON INTERSTATE 70.
  IN ADDITION...BIG SANDY CREEK WAS ALREADY RUNNING HALF FULL AND
  RIVER BEND CREEK WAS BANK FULL.  THE STORMS WITH THE TORRENTIAL
  RAIN WERE MOVING NORTHEAST AT 15 MPH INTO NORTHWESTERN LINCOLN 
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON AND
  AGATE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3957 10399 3925 10395 3921 10363 3957 10356

$$

BARJENBRUCH
2 follow-up statements
000 
WGUS75 KBOU 180442
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1039 PM MDT MON JUL 17 2006

COC039-073-180630-
LINCOLN CO-ELBERT CO-
1039 PM MDT MON JUL 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
NORTHEASTERN ELBERT AND NORTH CENTRAL LINCOLN COUNTIES...

AT 1039 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MORE STORMS WITH VERY HEAVY RAIN WERE QUICKLY DEVELOPING JUST 
SOUTH OF LIMON AND WERE MOVING NORTH AT 10 MPH.  WHILE NO ADDITIONAL 
REPORTS OF FLOODING HAVE BEEN RECEIVED...ADDITIONAL HEAVY RAINFALL 
MAY CAUSE RAPID RISES IN SMALL CREEKS AND STREAMS AND PRODUCE FLASH 
FLOODING OF LOW LYING AREAS AND COUNTRY ROADS.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIMON AND AGATE.

DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN FELL IN 
AN AREA FROM ABOUT 5 MILES WEST OF LIMON NORTHWARD TO ABOUT 15 MILES 
NORTHWEST OF LIMON.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3957 10399 3925 10395 3921 10363 3957 10356

$$

BARJENBRUCH
000 
WGUS75 KBOU 180639
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1237 AM MDT TUE JUL 18 2006

COC039-073-180647-
LINCOLN CO-ELBERT CO-
1237 AM MDT TUE JUL 18 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN ELBERT AND
NORTH CENTRAL LINCOLN COUNTIES...

ONLY SOME LIGHT TO MODERATE RAIN REMAINS OVER THE NORTHEAST ELBERT 
AND NORTH CENTRAL LINCOLN CONTIES AND NO ADDITIONAL FLOODING HAS 
BEEN REPORTED SO THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3957 10399 3925 10395 3921 10363 3957 10356

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:25 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT MON JUL 17 2006

.SHORT TERM DISCUSSION...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER
COLORADO THROUGH TUESDAY.  PW VALUES ARE PROGGED TO CONTINUE TO
INCREASE LATE THIS AFTN AND EVENING TO AROUND 1 INCH ALONG THE FRONT
RANGE...WITH A LOW LEVEL ELY FLOW IN PLACE.  STORMS HAVE REMAINED
NEARLY STATIONARY THIS AFTN.  MID LVL CAP AND COOLER AMS IN THE
LOWER LEVELS SHUD CAP MOST OF THE TSTM POTENTIAL OVR THE NERN PLAINS
THIS EVENING...BUT DECIDED TO KEEP MNTN OF ISOLD TSTMS. AS FAR AS
THE MTNS AND FOOTHILLS ARE CONCERNED...ONGOING CONVECTION COULD AMT
IN SOME HEAVY RAIN SHOWERS LATE THIS AFTN AND EVENING.  MAIN CONCERN
WILL BE THE BURN AREAS...PARTICULARLY HAYMAN.  STORMS HOWEVER HAVE
DRIFTED AWAY FM THE BURN AREA SO FAR THIS AFTN.  AS FOR TUESDAY...
THE UPPER RIDGE WL FLATTEN SLIGHTLY ALLOWING FOR A SLGTLY BETTER WLY
FLOW ALOFT. PROGGED PW VALUES ARE STILL NEAR 1 INCH... WITH CAPES FM
1200-2200 J/KG.  MAIN QUESTION MAY AGAIN BE THE WARM MID LVL
TEMPERATURES OVER THE PLAINS AREAS.  FOR NOW WILL GO WITH SCT POPS
MTNS...WITH JUST ISOLD POPS OVER THE PLAINS.  WITH WEAK SFC TROF IN
PLACE OVR ERN CO...LOW LEVEL WINDS MAY BE SWLY.  TEMPERATURES MAY
AGAIN THREATEN TO REACH THE CENTURY MARK

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN A BROAD FLAT
UPR RDG OVR WRN AND CNTL U.S. THRU PRD.  THIS WILL CONT TO ALLOW
MID AND HI LVL MONSOONAL MSTR TO BE ENTRAINED IN THE CIRC AND TO
SPRD INTO THE CNTRL RCKYS.  FCST UPR AIR SOUNDINGS SHW GUD CAPES
AND ONLY SML AMTS OF CIN AND PW VALUES TO ARND 1 INCH ON PLAINS.
FOR THIS REASON WILL INCREASE POPS ACRS AREA THRU PRD.  ON THU A
CDFNT WILL MOVE S OVER THE PLAINS WHICH WILL INCRS LO LEVEL MSTR
AND CHC OF PCPN ESPCLY IN AND NR ERN FTHLLS.  FARTHR TO E COOLER
AMS AT SFC MAY KEEP AMS CAPPED...BUT WILL KEEP SML POPS FOR NOW.
LCLY HVY RAIN MAY OCCUR ON BOTH DAYS.  TEMPS WILL RECOVER ON WED
AND BE QUITE WARM AGAIN ESPCLY ON PLAINS...BUT CDFNT ON THU WILL
COOL TEMPS TO NEAR SEASONL NORMS.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GDNC VALUES BUT FAVR THE COOLER NAM12 SFC TEMPS ON THU.

IN EXTENDED PRD...FRI-MON...MDLS BUILD HI AMPLITUDE UPR RDG OVER
WRN U.S. WITH W TO NWLY FLO ALF ACRS CNTRL RCKYS.  HWVR DEEP LYR
MEAN CIRC CONTS TO SHOW MONSOONAL MSTR ENTRAINED IN THIS FLO ALF
AND SPRDNG INTO FCST AREA THRU MON AS DRIER AIR FM NW IS SHUNTED
TO N AND E.  WILL THUS INCRS POPS AND AREAL COVERAGE OF LATE DAY
CONVECTION AND KEEP TEMPS AROUND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jul 17, 11:12 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON JUL 17 2006

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING COMBINED WITH SOME SUBTROPICAL MOISTURE OVER THE
AREA WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND FOOTHILLS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP
OVER THE PALMER DIVIDE AND FRONT RANGE URBAN CORRIDOR LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS AS WELL.

THE THREAT OF SEVERE WEATHER IS LOW DUE TO THE WEAK FLOW ALOFT AND
WARM MID LEVEL TEMPERATURES. IF ENOUGH WARMING DOES TAKE PLACE
HOWEVER...THEN THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  THE HAYMAN BURN AREA WOULD BE ESPECIALLY SUSCEPTIBLE TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

In the hours before

Local storm report, Jul 17, 8:52 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
852 PM MDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     2 W LIMON               39.27N 103.73W
07/17/2006  E60.00 MPH       ELBERT             CO   TRAINED SPOTTER

            ALONG I-70.

0840 PM     HAIL             2 S MATHESON            39.14N 103.98W
07/17/2006  E1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

CBURROUG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:29 PM MDTSevere Thunderstorm WarningBOULincoln61 min
Jul 17, 6:40 PM MDTSevere Thunderstorm WarningBOUArapahoe65 min
Jul 17, 7:16 PM MDTTornado WarningBOUAdams, Arapahoe29 min
Jul 17, 8:15 PM MDTSevere Thunderstorm WarningBOUElbert60 min
Jul 17, 9:06 PM MDTSevere Thunderstorm WarningBOULincoln54 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.